Agency 'very concerned' about side effect in AstraZeneca's COVID-19 vaccine, NIH official says

An official from the National Institutes of Health told Kaiser Health News Sept. 14 that the agency is "very concerned" about a pause in AstraZeneca's COVID-19 vaccine trial due to an adverse reaction in a U.K. patient. 

"The highest levels of NIH are very concerned," Avindra Nath, MD, intramural clinical director and a leader of viral research at the National Institute for Neurological Disorders and Stroke, an NIH division, told Kaiser Health News. "Everyone's hopes are on a vaccine, and if you have a major complication the whole thing could get derailed."

The NIH launched an investigation into the case and the FDA is deciding if it should resume the AstraZeneca trial, which was halted by the drugmaker Sept. 9 after a patient in the U.K. suffered a severe inflammation of the spinal cord. The trial was resumed in the U.K. Sept. 12 after gaining approval from the Medicines Health Regulatory Authority, the country's equivalent to the FDA. 

It's still unclear what exactly happened to the patient, but AstraZeneca has said the individual is  no longer hospitalized, Kaiser Health News reported. 

The NIH's investigation is still in the "planning stages," Dr. Nath told Kaiser Health News, and the agency has yet to get tissue or blood samples from the British patient. 

The investigation may take a month or two, Dr. Nath said, and the FDA declined to comment to Kaiser Health News about how long it would take before it decides whether the U.S. can  resume the trial. 

Read the full article here.

More articles on pharmacy:
Gilead expands oncology portfolio, acquires Immunomedics for $21B
NIH testing blood thinners as COVID-19 treatment
8 considerations to take when preparing for COVID-19 vaccine distribution

© Copyright ASC COMMUNICATIONS 2020. Interested in LINKING to or REPRINTING this content? View our policies by clicking here.

 

Featured Content

Featured Webinars

Featured Whitepapers